Endocrine Abstracts (2017) 49 EP296 | DOI: 10.1530/endoabs.49.EP296

Vitamin D intoxication complicated with parathormon treatment in elderly: a case report

S Nur Boysan, Burcu Altunrende, Levent Dalar, M Eren Acik, I Polat Canpolat, C Selcan Akdeniz & M Sait Gonen


Istanbul Bilim University, Istanbul, Turkey.


Parathormon treatment for osteoporosis is rarely complicated with hypercalcemia. Vitamin D treatment with high doses frequently can cause asymptomatic intoxication.We present a case with life-threatening hypercalcemia complicated both parathormon and high-dose vitamin D.

A 85-year old woman hospitalized for sudden-onset confusion. In history she had coronary-artery by-pass operation and a serebrovascular accedant. She was treated with teriparatide 20 μr subcuraneously and cholecalciferol 0.25 μ per oral for one year. She had a pulmonary infection one month before admission. Since vitamin D is popular in media for public health, her daughter gave three doses of 300 000 IU vitamin D for infection. She has hallucinations and hypoxia. Her laboratory was; Ca 15.6 mg/dl, P 3.3 mg/dl, PTH 6.88 pg/ml, 25-(OH] vitamin D> 70 ng/dl, 1.25(OH]2 vitamin D 86.4 ng/l. She had also increased serum creatinine level. She was followed in intensive care unit fo 2 days. For hypercalcemia she had hydration, forced düresis, calcitonin and glucocorticoid therapy. Thorax CT showed bilaterally lineer atelectatic areas at basal zones. She continued to have nebulisation and oxygen after transmission from intensive care unit. Ejection fraction was 40% on echocardiography. She was discharged after 1 week when serum calcium was 10.2 mg/dl and PTH was 16.37 pg/ml. Vitamin D replacement, in elderly, could be life-threatening in megadoses. In this case, parathormon treatment with vitamin D replacement complicated presentation.

Article tools

My recent searches

No recent searches.